Alert archive / Montana / Winter Storm Warnings in 2018
Winter Storm Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Feb 4, 2018, 11:54 AM MST for Flathead County, Lake County, Montana. It took effect at Feb 4, 2018, 12:00 PM MST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2018, 11:54 AM MST (18:54 UTC)
- In effect from
- Feb 4, 2018, 12:00 PM MST
- Expired
- Feb 5, 2018, 7:56 AM MST
- In force
- 20 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367 WWUS45 KMSO 041854 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1154 AM MST Sun Feb 4 2018 MTZ007-042000- /O.CAN.KMSO.WS.W.0002.000000T0000Z-180204T1900Z/ Butte/Blackfoot Region- 1154 AM MST Sun Feb 4 2018 ...WINTER STORM WARNING IS CANCELLED... Warmer air will transition snow back to rain today and thus limited winter weather impacts are expected. $$ MTZ043-042000- /O.CAN.KMSO.WW.Y.0015.000000T0000Z-180204T1900Z/ Potomac/Seeley Lake Region- 1154 AM MST Sun Feb 4 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... A mix of rain and snow are expected throughout the day and overnight. However accumulations should be limited to only a few inches and thus only localized impacts are anticipated. $$ MTZ002-051500- /O.EXP.KMSO.WW.Y.0015.000000T0000Z-180204T1900Z/ /O.NEW.KMSO.WS.W.0003.180204T1900Z-180205T1500Z/ West Glacier Region- 1154 AM MST Sun Feb 4 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST MONDAY... ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MST TODAY... * WHAT...Heavy snow expected. Pockets of freezing rain expected this afternoon with gusty winds 35-45 mph Sunday night expected. Total snow accumulations of 10 to 16 inches, with localized amounts up to 22 inches, are expected. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge, West Glacier. * WHEN...For the Winter Storm Warning, until 8 AM MST Monday. For the Winter Weather Advisory, at noon MST today. * ADDITIONAL DETAILS...Travel will be very difficult to impossible Sunday night through Monday morning as gusty winds up to 35-45 mph are expected. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-051500- /O.NEW.KMSO.WW.Y.0016.180204T1900Z-180205T1500Z/ Flathead/Mission Valleys- 1154 AM MST Sun Feb 4 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST MONDAY... * WHAT...Pockets of freezing along Highway 35 this afternoon. Otherwise Snow expected. Total snow accumulations of up to 3 inches, with localized amounts up to 6 inches after midnight, are expected. Gusty northeast winds from Kalispell to Badrock Canyon 30-40 mph after midnight are expected. * WHERE...Flathead Lake, Flathead Valley. * WHEN...Until 8 AM MST Monday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
2 follow-up statements
190 WWUS45 KMSO 050048 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 548 PM MST Sun Feb 4 2018 MTZ002-051500- /O.CON.KMSO.WS.W.0003.000000T0000Z-180205T1500Z/ West Glacier Region- 548 PM MST Sun Feb 4 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY... * WHAT...Heavy snow and pockets of freezing rain expected. Gusty winds increasing overnight to 35-45 mph. Total snow accumulations of 10 to 16 inches, with localized amounts up to 22 inches are expected. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until 8 AM MST Monday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-051500- /O.EXA.KMSO.WW.Y.0016.000000T0000Z-180205T1500Z/ Potomac/Seeley Lake Region- 548 PM MST Sun Feb 4 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST MONDAY... * WHAT...Freezing rain and snow expected. Total snow accumulations of 2 to 4 inches, with localized amounts up to 6 inches after midnight, are expected. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until 8 AM MST Monday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Tree branches could fall. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-051500- /O.CON.KMSO.WW.Y.0016.000000T0000Z-180205T1500Z/ Flathead/Mission Valleys- 548 PM MST Sun Feb 4 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST MONDAY... * WHAT...Freezing rain and snow expected. Total snow accumulations of up to 3 inches, with localized amounts up to 6 inches after midnight. Gusty northeast winds from Kalispell to Badrock Canyon 30-40 mph after midnight, are expected. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until 8 AM MST Monday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
046 WWUS45 KMSO 051456 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 756 AM MST Mon Feb 5 2018 MTZ002-052100- /O.CAN.KMSO.WS.W.0003.000000T0000Z-180205T1500Z/ /O.EXB.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/ West Glacier Region- 756 AM MST Mon Feb 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow occurring. Gusty winds 25-35 mph will continue, causing blowing and drifting snow locally, particularly along the Highway 2 corridor from Marias Pass to Badrock Canyon. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until 2 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-051800- /O.UPG.KMSO.WW.Y.0016.000000T0000Z-180205T1500Z/ /O.NEW.KMSO.WS.W.0004.180205T1456Z-180205T1800Z/ Flathead/Mission Valleys- 756 AM MST Mon Feb 5 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow occurring. Winds gusting between 30 to 40 mph will cause blowing and drifting snow, making travel dangerous, particularly in the northern Flathead valley. Visibility will be less than half a mile at times. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Flathead Lake, Flathead Valley. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-052100- /O.EXB.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/ Butte/Blackfoot Region- 756 AM MST Mon Feb 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Snow occurring. Additional snow accumulations of 2 to 4 inches are expected. Particularly slick conditions are anticipated along Highway 12 between Garrison Junction and MacDonald Pass where blowing and drifting snow will combine with rapidly dropping temperatures to create very slick road conditions. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 2 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-052100- /O.EXT.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/ Potomac/Seeley Lake Region- 756 AM MST Mon Feb 5 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Snow occurring. Patchy freezing rain possible. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until 2 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 4, 3:50 AM MST, 8 hours 4 minutes earlier.
Area forecast discussion, Feb 4, 3:50 AM MST, 8 hours 4 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
350 AM MST Sun Feb 4 2018
.DISCUSSION...The arctic airmass continues to make its westward
push into the Northern Rockies this morning. Currently, the
arctic has infiltrated the Flathead valley and moved southward to
Polson. The cold air continues to pour over Rogers and MacDonald
passes, as well as through the Highway 12 and 200 corridors.
Conditions have improved significantly overnight in the Glacier
Park and Flathead valley locations, so the warnings have been
allowed to expire or were downgraded. The arctic front is
continuing to cause significant issues around the Garrison
Junction area, so the Winter Storm Warning continues for that
region this morning.
A secondary push of moisture will make its way through the
Northern Rockies later today and tonight from the northwest. This
system will bring widespread precipitation to the region. The
arctic air is anticipated to retreat back to the east this
afternoon, but Glacier Park should still remain under the
influence of this colder airmass. The remainder of the Northern
Rockies will experience relatively high snow levels during this
disturbance so most valleys will receive rain, with snow being
confined to the higher terrain roughly above 5500 feet. Idaho and
Clearwater counties are still anticipated to receive the heaviest
precipitation amounts, potentially creating hydrological
concerns. As for snow amounts: the Glacier Park region will
experience a hefty amount of snow, with West Glacier potentially
receiving 4-6 inches of new snow and higher amounts at Marias
Pass.
After the passage of this disturbance by Monday morning,
arctic air could make another push to the west. In doing so, hazardous
driving conditions could become a concern for the Monday morning
commute, especially for areas that received rain on Sunday
afternoon and evening. Flash freezing could occur and thus, cause
black ice to become rather widespread. We'll keep an eye on this
in the next day or so and assess further.
A period of brief drying will occur Tuesday into Wednesday as the
bulk of precipitation diminishes in valleys across central Idaho
and western Montana. Mountain snow showers could persist during
this time, since the region will remain under unsettled
northwesterly flow. Impacts appear minimal at this time during
this forecast period.
The next organized wintry system looks to begin Thursday and
continue through the day Friday. There are a lot of questions
between forecast models regarding this time frame as to where the
snow levels will end up and how much cold arctic air will (once
again) impact the region in conjunction with the moisture. For
now, plan on a wet Thursday with temperatures dropping into Friday
with snow likely.
&&
.AVIATION...Arctic air has moved into the Northern Rockies overnight.
As a result, KGPI continues to experience gusty northeasterly
winds this morning. KMSO winds have switched to the east, but wind
speeds are not anticipated to be that strong. A secondary push of
moisture will make its way into the Northern Rockies by this
afternoon and overnight, bringing additional aviation impacts to
the region. KGPI will start off as snow, causing reduced
visibilities and low ceilings to start, then switch over to a
rain/snow mix by Sunday evening. KMSO should be mainly rain
throughout the period, with a short window this morning of a
rain/snow mix. KBTM will be switching between snow and rain
throughout the next 24 hours. KSMN will experience showers
throughout the day, but the best chance for precipitation will be
this evening and overnight.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until noon MST today Butte/Blackfoot Region.
Winter Weather Advisory until noon MST today West Glacier Region.
Winter Weather Advisory until noon MST today Potomac/Seeley Lake
Region.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 9:03 PM MST | Blizzard Warning | MSO | Flathead, Lake | 7 hr |
| Feb 4, 11:54 AM MST | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 32 hr |
Nearby
Winter Storm Warnings in Montana, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.